Oklahoma, 2016

Hail in Oklahoma, May 23, 2016

May 23, 2016 · NWS AMA · 1 event in 1 county or zone

A supercell thunderstorm moved northeast into Beaver County during the evening of the 23rd producing hail up to quarter size. This storm weakened as it entered Oklahoma, and had produced hail as large as tennis balls just south of the state line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A supercell thunderstorm moved northeast into Beaver County during the evening of the 23rd producing hail up to quarter size. This storm weakened as it entered Oklahoma, and had produced hail as large as tennis balls just south of the state line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 6:01 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 23, 6:01 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
701 PM CDT MON MAY 23 2016

.Update...
Just transmitted an area extension to the Tornado Watch to include
Ochiltree, Roberts, and Beaver counties. Recent radar trends have
indicated intensification of convection in Roberts and Lipscomb
counties. This is near the portion of the dryline that bends back to
the northeast extending from near Borger, to just south of Perryton
to near Slapout. This portion of the dryline is not retreating as
quickly as further south and so the threat probably will not make it
too far into Ochiltree and Beaver counties. Recent uptick in this
convection may primarily be driven by moisture convergence along this
segment of the dryline and perhaps very weak ascent from subtle
shortwave passing to our north over the Central High Plains.
Otherwise, thoughts from previous Mesoscale Discussion have not
changed.

BRB

&&

.Prev Discussion... /Issued 643 PM CDT MON MAY 23 2016/

Aviation...
Any thunderstorms this evening expected to remain east of all
terminals.  Retreating dryline will cause surface winds to return to
a southerly or southeasterly direction early this evening.  Generally
clear sky expected overnight with no visibility restrictions
foreseen.  Southwest surface winds resume early Tuesday with gusts
in the 25 to 30 knot range by afternoon.  Thunderstorms Tuesday
afternoon expected to remain east of all terminals.  VFR forecast
continues next 24 hours.

Cockrell

Prev Discussion... /Issued 609 PM CDT MON MAY 23 2016/

Mesoscale Update...
Recently tweeted image NSSL sounding shows weak capping and implied
small CIN from just south of Wellington. This fits trends in WV
imagery of drying/subsidence and short term guidance of very subtle
mid-level height rises. Typical diurnal cycle of the dryline from
density differences of the two separate air masses has resulted in
the onset of westward movement of the dryline. This is being
augmented/enhanced just south of our forecast area near Silverton and
Floydada, with recent westward acceleration of the fineline noted on
radar over this area. Further north another echo has been observed on
radar just west of Clarendon in an area of enhanced CU/TCU seen in
visible satellite. This may be a result of maximized low-level
moisture convergence along the dryline since this portion of the
dryline is retreating very slowly relative to the rest of the
dryline. This seems to be the most likely area for convection early
this evening. Optimism on additional convection further north across
the eastern Texas Panhandle is waning given the above stated trends.
If a storm can sustain hail, wind and tornadoes remain a threat.

BRB

Prev Discussion... /Issued 448 PM CDT MON MAY 23 2016/

Discussion...
The primary challenge for this forecast will again be diurnal cycle
of the dryline each day and thunderstorm potential. See previously
issued mesoscale discussion for convective/severe potential this
afternoon and evening. Additional updates will be sent based on
observational trends and short term guidance.

One additional short term concern is additional heavy rain in the
eastern Texas Panhandle and we have decided to issue a small Flash
Flood Watch for two counties to account for this. Many areas of
Donley and Collingsworth counties received around 2 inches of rain
and locally higher. Flash flooding occurred last evening and
additional flash flooding may occur with any heavy rain producing
thunderstorms. GPS precipitable water values from Childress site show
marked decrease in values from this time yesterday, at least
partially due to 0-2 km layer average trajectories from convectively
overturned air mass to our southeast from overnight, and partially
from veering aloft and drier mid-levels. Nevertheless, best estimates
are 1-1.25 inch PWAT values which will be supportive of heavy rain.
Bunkers storm motions for right-mover supercells is faster than
yesterday but still relatively slow.

No significant changes were needed to the previous forecast. The
trough in the west will gradually move toward our area with mid-
level flow gradually increase. Dryline should mix east again
tomorrow afternoon and slow once it moves east of the caprock into
deeper moisture. Ahead of the dryline MLCAPE values could rise to
very high levels (~4,000+ J/KG) supporting severe thunderstorm
potential. Mid-level flow of 25-30 knots particularly impressive low
level backed south-southeasterly flow should yield 35-40 knots 0-6 km
bulk shear, sufficient for storm organization and persistence. Flow
near the equilibrium level should be stronger than previous days as
upper jet seen on 1.5 PVU surface overspreads the region. This should
lead to larger storm depth shear values which should favor
supercells that are slightly less HP with greater potential for
significant hail sizes (stronger anvil layer winds). Neutral to
possibly slightly increasing mid-level heights is one potential
negative and could at least keep activity isolated. We will watch
trends and observational data as the time nears for possible
perturbations aloft that may aid in convective development.

Dryline should become more synoptically-active and mix far enough on
Wednesday but could be barely in the eastern Panhandles Thursday for
a threat of more thunderstorms. We will watch the trends of the
guidance and make adjustments as this potential nears. If the main
upper trough slows/deepens, there would be a better chances for more
of the eastern Panhandles to be involved. Thunderstorms may be
possible at least across the northern Texas Panhandle and Oklahoma
Panhandle Friday until this upper trough moves east. Not much of a
cold surge is expected in the wake of this trough and as another
western CONUS trough deepens next weekend, low-level response should
quickly bring better moisture back into the Panhandles and at least
subtle lift should be sufficient for thunderstorms again by Sunday.
Medium range guidance differs on timing of subtle shortwaves embedded
within the larger trough so details are not clear at this time range
but confidence is expected to increase later this week.

BRB

&&

.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch until 4 AM CDT Tuesday for the following
     zones: Collingsworth...Donley.

OK...NONE.

&&

6/17
Hazardous weather outlook, May 23, 3:13 PM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
413 PM CDT MON MAY 23 2016

OKZ001>003-TXZ001>020-240915-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
413 PM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE
OKLAHOMA AND TEXAS PANHANDLES THROUGH EARLY TONIGHT. SEVERE
THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS BEING
THE PRIMARY HAZARDS. ISOLATED TORNADOES ARE ALSO A POSSIBILITY. HEAVY
RAINFALL WITH SLOW MOVING STORMS COULD CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED THUNDERSTORMS MAY FORM ACROSS THE EASTERN
TEXAS AND OKLAHOMA PANHANDLES TUESDAY AFTERNOON AND EVENING. SOME OF
THESE STORMS COULD BECOME SEVERE.

THUNDERSTORMS ARE POSSIBLE ACROSS THE FAR EASTERN TEXAS AND OKLAHOMA
PANHANDLES THURSDAY AND ACROSS THE NORTHERN PANHANDLES FRIDAY.
MORE THUNDERSTORMS ARE POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGH EARLY TONIGHT. SPOTTER GROUPS AND
EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND BE
PREPARED FOR POSSIBLE ACTIVATION TUESDAY.

In the hours before

Special weather statement, May 23, 7:02 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
802 PM CDT MON MAY 23 2016

TXZ018-240130-
ARMSTRONG TX-
802 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARMSTRONG COUNTY
UNTIL 830 PM CDT...

AT 801 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF WAYSIDE...OR 22 MILES NORTH OF SILVERTON...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
ARMSTRONG COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT.

LAT...LON 3479 10154 3503 10131 3503 10109 3475 10109
      3475 10150
TIME...MOT...LOC 0101Z 230DEG 21KT 3478 10141

BRB
Local storm report, May 23, 7:06 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
806 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             4 SE LAKE MCCLELLAN     35.18N 100.83W
05/23/2016  E2.00 INCH       DONLEY             TX   STORM CHASER

            HAIL ON GROUND AT I-40 REST STOP AT MILE MARKER 129

&&

EVENT NUMBER AMA1600477

14
Local storm report, May 23, 7:08 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
808 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             3 E ALANREED            35.22N 100.69W
05/23/2016  E2.00 INCH       GRAY               TX   STORM CHASER

&&

EVENT NUMBER AMA1600478

14
Local storm report, May 23, 7:11 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
811 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             DARROUZETT              36.45N 100.33W
05/23/2016  E2.50 INCH       LIPSCOMB           TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1600479

14
Local storm report, May 23, 7:22 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
822 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             1 S ALANREED            35.20N 100.73W
05/23/2016  M1.75 INCH       GRAY               TX   STORM CHASER

&&

EVENT NUMBER AMA1600480

14
Local storm report, May 23, 7:28 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
828 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             DARROUZETT              36.45N 100.33W
05/23/2016  E2.00 INCH       LIPSCOMB           TX   PUBLIC

&&

EVENT NUMBER AMA1600481

14

The radar

The Dodge City radar (KDDC), 128 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beaver

When
May 23, 7:40 PM CST
Where
Beaver County, 2.77 mi W of Slapout
Measured
1 in hail
Reported by
Public
Coordinates
36.620, -100.170

Quarter size hail fell 3 miles west of Slapout.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637468.